Long history of Oestrogen Dominance
(Adelaide, South Australia )
I’m hoping someone is still answering queries on this site as I can’t find any recent responses?
I’ve been a follower of this site and a believer in Natural Progesterone since 2016.
I am 56 and had my last period 18 months ago so now post menopausal. I have an extensive history of Oestrogen Dominance including Pre eclampsia with my first child, Adenomyosis, and large fibroids with flooding bleeds.
I self medicated with a Progesterone Cream manufactured here in Australia( Lawley Pharmaceuticals ProFeme 10%)for about two years with great success until I hit a bit of a wall. I was using about 100 to 150 mgs per day when all of a sudden I went backwards with horrendous bloating, painful breasts and extensive joint pains and fatigue…….I think when things go south like that you also become irrational and although I was a fan of this site instead of ‘consulting’ it for reassurance and guidance I allowed myself to be persuaded to seek help from a Clinic specialising in women’s health…… my husband is a General Practitioner and had been very supportive of my use of Natural Progesterone up to that point but felt he and I were both out of our depth when things suddenly went downhill! The Clinic that I visited was heavily involved in cutting edge hormone treatments to free women from the discomfort of Peri-Menopause and before I had time to properly mull it over I had agreed to 3 monthly Testosterone pellets ( lowest dose)inserted into the abdominal fat. After the first treatment I felt reborn!!!!!! Tons of energy, no pain , light bleeds, started to shed a few excess pounds…… I was a convert and even bought a book about this ‘wonderful hormone’ that apparently women needed more than they realised🙄 !!!! Then came the second round of treatment…..it just didn’t work and I was savvy enough to say no to an increase in dose when the 3rd round of treatment was due……I certainly didn’t want the side effects ( my daughter was also training to be a Doctor at that point and had had a lecture that stated once changes in skin , voice etc started on Testosterone treatment they were irreversible! Thankfully I hadn’t had any changes.
I went back on Progesterone Cream but this time under the guidance( by email and phone) of The Australian Menopause Centre based in Sydney ( I live in Adelaide). They compounded their own cream which was sent out by post and I had regular Telehealth consults to check everything was okay and the dose was tweaked as necessary. I believe it worked well as mostly I was symptom free…… apart from still getting flooding periods which should have been a clue that my dose wasn’t high enough. The most they had me on was 250mgs per day. I had regular scans so I knew I had a bulky uterus with several large fibroids…… as I’m lucky enough to not have to go out to work now I coped with the monthly inconvenience. I did end up needing an iron infusion and I also know that I had several very large and painful ovarian cysts during that time ( spontaneously resolved).
Eventually the periods stopped from one every 28-32 days to nothing! The cream dose was reduced slowly until I was down to less that a 100mgs a day…… the percentage was also reduced and in the end ‘it seemed that I couldn’t tolerate even 20 mgs a day’ …… mega bloating , painful breasts , weight gain etc. I was asked if I felt better if I stopped the cream for a few days…. which was definitely the case!..… and if so then I probably didn’t need it any more and in fact I might need a ‘ little oestrogen’ !!!!!!!!!!!!! At that point we parted ways. For a while I felt fine but started Pre-Mensil. (80 mgs Red Clover) for the few hot flushes that had started.
Then began mega night sweats and hot flushes day and night ,no sleep, bloating so bad it gave me upper back and rib ache(9 month size rigid tummy) and sensitive skin ( forgot to mention that I’d had major hives/ mast cell reactions during Peri-Menopause including oesophageal spasms when the Progesterone dose was too low and/ or triggers like pollen were excessively high…….. have taken Zyrtec, an anti histamine, daily for about the last 8 years!!!!).
I succumbed and started Hrt …… firstly Bijuva a combined one a day capsule of Oestradiol and Prometrium. For about 8 weeks it was amazing ….. felt a good 20 years younger with tons of energy etc etc……Then again it went south…..I had a night from hell where every single joint , big and small , hurt so that sleep was impossible and by the morning I felt like I had been run over by a steam roller. I remembered enough to realise the Oestrogen was causing fluid retention in the joints and the amount of Progesterone wasn’t enough( due to liver first pass) to balance things. I then tried the smallest dose of Oestrogen in a patch and added Progesterone cream. Things went up and down but I mostly felt better until I developed terrible urticaria…..hard to concentrate on anything. I rationalised that as I have a history of reactions to histamine the patches were having a direct effect on the receptors in the skin?! I remember reading somewhere that Doctors had to be careful prescribing HRT to women with Histamine Intolerance!? So I stopped the patches and went back on Red Clover!!!!!!
Everything settled for a while but then gradually the bloating came back along with terrible joint and lower back and hip pain…… so bad that I could hardly walk some days. My Gp husband and, now Doctor , daughter were becoming more and more anxious for me and were at their wits end. I was at the point where I couldn’t see a future! I felt about 90 and totally useless…I was unable to do the basics like drag a vacuum cleaner round and standing to do a pile of ironing or construct even a basic meal was becoming almost impossible. I was an emotional and miserable wreck. I felt very alone at that point. I had an abdominal MRI scan to check nothing nasty was going on which luckily it wasn’t. How ever what it did show was that my retroverted uterus was still enormous with fibroids…… So I eventually caved and agreed to have a Hysterectomy as it was felt the change / degeneration of musculature etc without pre menopausal hormones meant that the bulky uterus was pressing on the bowel which in turn was compressing nerves in the lower back . My Gynaecologist said that the pelvic floor goes into spasm.
I had a partial Laparoscopic Vaginally assisted Hysterectomy at the end of August.
A week post op I started 50 mgs oral Oestradiol for my ‘other symptoms ‘ but without any Progesterone ‘as you no longer need it now you don’t have a Uterus’ .
Of course things didn’t get better, just a lot worse. The joint pain was scary. I know I have arthritis ,as do most people my age who’ve done a lot of manual work( nursing, housework, large garden to look after etc) but apart from early morning stiffness and maybe a little creaking getting up from sitting for prolonged periods it shouldn’t stop your life?!?!
Finally a light bulb moment!
If I have a history of oestrogen dominance then it’s not suddenly going to resolve on its own especially with all the background environmental oestrogens present from day to day etc etc …. and my fibroids didn’t shrink on Progesterone because the dose had been way too small . After feeling very stupid( for not making the connection sooner) and then very angry ( that it had ended in an eventual Hysterectomy even though I’d got to Menopause without one?!) I realised I had to sort things out because everyone else is either confused by all the conflicting stuff on HRT nowadays( drug companies jumping on the band wagon since the green light was given for HRT after the initial scares were down played) or , like my hubby, just too busy as a General Practitioner to find the time to unravel the Gordion Knot that has now developed around women’s hormonal health!
So I’m back on Progesterone Cream ….. compounded at the pharmacy sited with my hubby’s Practice so very reliable. I stopped the Oestrodial pills ‘cold turkey’( against the advice on this site) as I’donly taken 3 weeks worth and I rightly or wrongly rationalised that my hormones were so out of whack it probably couldn’t make things much worse?